Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Houston/Galveston, TX

May 1, 20215 counties in Texas

NWS Houston/Galveston, TX issued this areal flood warning at May 1, 2021, 6:08 AM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 6:08 AM CDT (11:08 UTC)
Expired
May 1, 2021, 9:15 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Brazoria County, TX, Fort Bend County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 86 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS44 KHGX 011108
FLWHGX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Houston/Galveston TX
608 AM CDT Sat May 1 2021

TXC015-039-157-321-481-011415-
/O.NEW.KHGX.FA.W.0002.210501T1108Z-210501T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Austin TX-Brazoria TX-Fort Bend TX-Matagorda TX-Wharton TX-
608 AM CDT Sat May 1 2021

The National Weather Service in League City has issued a

* Flood Warning for...
  Southeastern Austin County in southeastern Texas...
  Southwestern Brazoria County in southeastern Texas...
  Western Fort Bend County in southeastern Texas...
  Northeastern Matagorda County in southeastern Texas...
  Northeastern Wharton County in southeastern Texas...

* Until 915 AM CDT.

* At 608 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

Some locations that will experience flooding include...
  Western Rosenberg, Bay City, Sweeny, Needville, Wallis, Simonton, 
  Beasley, Orchard, Van Vleck, western Wild Peach Village, Sargent, 
  Weston Lakes and Damon.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2961 9617 2966 9603 2969 9595 2916 9567
      2874 9564 2865 9582 2866 9582 2913 9601
      2908 9589 2909 9582 2926 9582 2952 9600
      2957 9608 2955 9614

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this areal flood warning went out at May 1, 4:52 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 1, 4:52 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
452 AM CDT Sat May 1 2021

.SHORT TERM [ Through Saturday Night]...

Widespread moderate to heavy rain and isolated thunderstorms will
continue to be the main concern over the next 12 to 24 hours.

Per latest water vapor satellite imagery, a broad upper-level low
is currently spinning just west of the Big Bend, TX. At the
surface, a coastal low continues to move over the Corpus Christi
area/Middle Coast, slowly moving northward into our region through
the day. The environment continues to be favorable for rainfall
early this morning. The warm front is almost stationary south of
Galveston to Victoria line, that, in combination with a strong
low-level frontogenesis maximized in the 925-825 mb layer, PWATs
near 2.0 inches and upper- level jet support; widespread rain will
continue to develop across the region. A constant weak low level
jet feed is also noted into the frontogenesis area; therefore, the
strongest rainfall rates continue to move across our
west/southwestern counties early this morning. Light rain are
expected across the entire region; however, the best focus for
moderate to heavy rain will be along and west of I-10 through late
morning. Additional rain totals of 1 to 3 inches will be
possible, locally higher. While instability looks limited (SBCAPE
<700 J/kg) due to extensive cloud cover, a few strong
thunderstorms cannot be ruled out given effective bulk shear in
the 30-45 knots range. The main focus for strong storms will be
south of a line from CLL to SGR to LBX with gusty winds as the
main threat.

As the day progresses, there could be a brief lull in
precipitation late this morning/early afternoon, mainly north of
I-10. The next round for moderate to heavy rain and isolated to
scattered thunderstorms arrives late this afternoon (between
22-00Z Sunday). Forcing and dynamics will be enhanced across the
region as the aforementioned upper low lifts northeastward into
eastern TX and the Lower MS Valley. Have leaned towards CAMS /Hi-
res models for PoPs for this period. Convection/showers will
gradually diminish from southwest to northeast by late
tonight/early Sunday morning.

Have continued with the Flash Flood Watch across much of the
region through 12Z Sunday. 05

.LONG TERM [Sunday Through Saturday]...

Drier conditions will gradually filter in on Sunday with some
lingering showers possible across our northeastern counties as the
sfc low and upper-low move out of the region. It will be warm as
southerly winds returns to the area during the afternoon hours.
Speaking of warm conditions, Monday is shaping up to be a very
warm day. 850 mb temperatures exceed the 90th percentile of NAEFS
guidance and southerly flow should bring highs in the upper 80s
and low 90s. Raised high temperatures toward the 75th percentile
of model guidance.

Another upper trough will moves into the southern Plains early
next week with a cold front passage Tuesday afternoon and evening.
Latest GFS, ECMWF and NAM continue in good agreement with this
system, brining the front by midday Tuesday and off the coast by
Tuesday evening. Scattered showers and storms are expected along
and ahead the front. With PWATs in the 2.0 inches, some locally
heavy rain cannot be ruled out. Drier weather returns by Wednesday
with an upper-ridge over the southern Plains.

05

&&

.AVIATION [06Z TAF Issuance]...

For the 01/06Z TAFs, have lowering ceilings and visibilities
overnight as SHRA/TSRA to the west work this way. Periods of
MVFR/IFR conditions could linger throughout the day on Saturday,
but breaks in the action could occur too. Last round of SHRA/TSRA
currently looks like it should move eastward across the area
Saturday night through early Sunday morning.

42

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  75  66  85  70  89 /  90  90  20   0   0
Houston (IAH)          76  67  84  71  90 /  80  80  30   0   0
Galveston (GLS)        75  71  81  74  84 /  70  80  30   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch through Sunday morning for the following
     zones: Austin...Brazoria
     Islands...Brazos...Burleson...Coastal Brazoria...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Grimes...Houston...Inland Brazoria...Inland
     Harris...Inland Jackson...Inland
     Matagorda...Madison...Matagorda
     Islands...Montgomery...Northern Liberty...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington...Wharton.

     High Rip Current Risk through this evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from High Island to Freeport TX from 20 to 60
     NM.

     Small Craft Advisory from 9 AM this morning to 7 PM CDT this
     evening for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Waters
     from Freeport to Matagorda Ship Channel TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:36 PM CDTRiver Flood WarningHGXMatagorda, Wharton65 hr
May 1, 3:44 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 1 more3 hr
May 1, 4:43 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda17 hr
May 1, 4:50 AM CDTSmall Craft AdvisoryHGX17 hr
May 1, 5:06 AM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 1, 6:01 AM CDTSpecial Marine WarningHGX59 min
May 1, 7:49 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris, Matagorda3 hr
May 1, 7:59 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Matagorda, Wharton4 hr
May 1, 8:04 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton7 days
May 1, 9:09 AM CDTAreal Flood WarningHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXJackson72 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXJackson, Wharton12 hr
May 1, 9:32 AM CDTRiver Flood WarningHGXColorado, Jackson, Wharton52 hr
May 1, 9:55 AM CDTRiver Flood WarningHGXHarris, Montgomery24 hr
May 1, 12:00 PM CDTAreal Flood WarningHGXBrazoria, Matagorda3 hr
May 1, 12:37 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton2 hr
May 1, 1:53 PM CDTRiver Flood WarningHGXBrazoria21 days
May 1, 1:53 PM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton3 days
May 1, 2:15 PM CDTRiver Flood WarningHGXLavaca21 days
May 1, 2:25 PM CDTAreal Flood AdvisoryHGXWaller8 hr
May 1, 2:29 PM CDTAreal Flood AdvisoryHGXWaller8 hr
May 1, 4:13 PM CDTAreal Flood AdvisoryHGXMontgomery6 hr

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.